Oklahoma, 2014

Dense Fog in Oklahoma, December 11 to 12, 2014

December 11 to 12, 2014 · NWS AMA · 2 events in 2 counties and zones

A persistent moist air mass resulted in another night of dense fog across much of the Oklahoma panhandle, beginning as early as mid-evening on the 11th for some locations. Visibility at or below one quarter mile occurred for at least a short period during the indicated time range in or near the cities of Beaver (Beaver County) and Guymon (Texas County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A persistent moist air mass resulted in another night of dense fog across much of the Oklahoma panhandle, beginning as early as mid-evening on the 11th for some locations. Visibility at or below one quarter mile occurred for at least a short period during the indicated time range in or near the cities of Beaver (Beaver County) and Guymon (Texas County). By 10:00 AM CST on the 12th, the fog had dissipated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 11, 6:01 PM CST, 59 minutes earlier.

Area forecast discussion, Dec 11, 6:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
601 PM CST THU DEC 11 2014

.AVIATION...
FOR THE 00Z TAFS...THE POTENTIAL FOR FOG AND LOW CLOUD DEVELOPMENT IS
ONCE AGAIN THE MAIN WEATHER CHALLENGES FOR THIS FCST CYCLE. HAVE
RETAINED IDEAS FROM PREVIOUS FCSTR REGARDING TIMING AND EXTENT OF THE
FOG AND LOW CLOUDS. LIKE LAST NIGHT AND THIS PAST MORNING...KAMA
WILL LIKELY BE IMPACTED THE MOST...FOLLOWED BY KGUY...WITH NO IMPACTS
FROM FOG OR LOW CLOUDS ANTICIPATED AT KDHT. SOME OF THE FOG MAY BE
DENSE...AND TRENDS WILL BE MONITORED CLOSELY THIS EVENING. IMPROVEMENT
IS EXPECTED BY MID TO LATE MORNING FRIDAY.

ANDRADE

&&

.PREV DISCUSSION... /ISSUED 324 PM CST THU DEC 11 2014/

SHORT TERM...
TONIGHT THROUGH SATURDAY NIGHT...

EXPECTING MORE FOG DEVELOPMENT TONIGHT ACROSS ESSENTIALLY ALL OF
TEXAS AND OKLAHOMA PANHANDLES.  COULD VERY WELL SEE DEVELOPMENT OF
DENSE FOG AGAIN OWING TO FAIRLY RICH DECEMBER DEWPOINTS AND LIGHT
WINDS TONIGHT.  WILL WAIT FOR SIGNS OF DEVELOPMENT BEFORE ASSESSING
ANY NEED AND EXTENT OF A DENSE FOG ADVISORY.

HAVE FORECAST AREAS OF FOG FOR MUCH OF THE AREA FRIDAY NIGHT AS
WELL.

NICE WARMUP STILL EXPECTED FOR FRIDAY AND SATURDAY...PARTICULARLY
ACROSS WESTERN SECTIONS WHERE DEVELOPMENT OF SOUTHWEST WINDS WILL
ERODE LOW-LEVEL MOISTURE AND PROMOTE DOWNSLOPE WARMING.  ADEQUATE
LOW-LEVEL MOISTURE RETURN SATURDAY NIGHT WARRANTS CONTINUATION OF
THUNDER POPS SATURDAY NIGHT.  HAVE INCREASED SAME SLIGHTLY...NOW
INCLUDING ALL SECTIONS.  03

COCKRELL

LONG TERM...
SUNDAY THROUGH THURSDAY...

NEGATIVELY TILTED UPPER LEVEL TROUGH MOVES INTO THE FOUR COURNERS
REGION SATURDAY NIGHT...WITH A FAIRLY WELL AGREED UPON CLOSED LOW
DEVELOPING ON SUNDAY OVER NEW MEXICO AND MOVING INTO THE PANHANDLES
SUNDAY MORNING. BEST CHANCES FOR RAIN ARE ACROSS THE SOUTHERN TEXAS
PANHANDLE SUNDAY MORNING...SPREADING EAST INTO THE EASTERN
TWO-THIRDS OF THE CWA IN THE AFTERNOON. INSTABILITY IS NOT TOO
IMPRESSIVE...BUT GIVEN THE WEAK VALUES AND THE DYNAMICS OF THE UPPER
LEVEL LOW A MENTION OF THUNDERSTORMS IS WARRANTED ACROSS THE CWA
SUNDAY AFTERNOON THOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME.
TEMPERATURES WILL DROP WITH THE FRONT SUNDAY EVENING...AND A CHANGE
OVER TO A RAIN/SNOW MIX IS POSSIBLE LATE SUNDAY NIGHT. WRAP AROUND
MOISTURE AS THE SYSTEM DEPARTS WILL BE LIMITED TO MAINLY LIGHT SNOW
OVER THE OKLAHOMA AND NORTHERN TEXAS PANHANDLE...ENDING BY 12Z
MONDAY. TRACK AND STRENGTH OF THE UPPER LEVEL LOW REMAIN
CONSISTENT...AND 12Z ECMWF NOW ON BOARD WITH GFS SOLUTION OF THE
ENTIRE SYSTEM EXITING THE AREA QUICKER THAN IN PAST DAYS.

QUIET WEATHER WITH TEMPEARTURES CLOSE TO OR JUST BELOW NORMAL RETURN
MONDAY THROUGH WEDNESDAY...WITH THE NEXT WEATHER SYSTEM APPROACHING
THE PANHANDLES MID-WEEK.

ELSENHEIMER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Dec 11, 3:21 PM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
321 PM CST THU DEC 11 2014

OKZ001>003-TXZ001>020-120930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
321 PM CST THU DEC 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

FOG WILL DEVELOP THIS EVENING ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES. VISIBILITIES MAY DROP TO LESS THAN A MILE. AREAS OF DENSE
FOG WILL BE POSSIBLE RESULTING IN HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS ARE POSSIBLE SATURDAY NIGHT AND SUNDAY ACROSS MUCH OF
THE PANHANDLES. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ELSENHEIMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Beaver

When
December 11, 7:00 PM CST to December 12, 10:00 AM CST
Where
Beaver forecast zone
Reported by
ASOS
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Guymon airport and Liberal, Kansas airport.

Dense Fog, Texas

When
December 11, 7:00 PM CST to December 12, 10:00 AM CST
Where
Texas forecast zone
Reported by
ASOS
Coordinates
36.748, -101.490 (the zone’s center; the record gives no point)

Visibility fell to one quarter mile at Guymon airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548868, 548870.